Skip to main content

Building

A better future

through education, skill development and research

LEARN MORE

Herbal Products May Compromise Prescription Drugs and Cause Serious Side Effects

An analysis of published studies and reports indicates that a number of herbal products may affect the properties of prescription drugs, leading to alterations in the drugs’ effectiveness as well as potentially dangerous side effects.

Wednesday, January 24, 2018 12:01 am EST

An analysis of published studies and reports indicates that a number of herbal products may affect the properties of prescription drugs, leading to alterations in the drugs’ effectiveness as well as potentially dangerous side effects.

The British Journal of Clinical Pharmacology analysis included 49 case reports and two observational studies with 15 cases of adverse drug reactions. The majority of patients were diagnosed with cardiovascular diseases, cancer, and kidney transplants and were receiving mostly warfarin, alkylating agents, and cyclosporine, respectively.

Investigators noted that patients taking warfarin and/or statins for the treatment of cardiovascular complications reported significant interactions after taking herbal products including sage, flaxseed, St. John’s wort, cranberry, goji juice, green tea, and chamomilla.

Additional Information

Link to Study http://onlinelibrary.wiley.com/doi/10.1111/bcp.13490/full

About Journal

Published on behalf of the British Pharmacological Society, the British Journal of Clinical Pharmacology contains papers and reports on all aspects of drug action in humans: review articles, mini review articles, original papers, commentaries, editorials and letters. The Journal enjoys a wide readership, bridging the gap between the medical profession, clinical research and the pharmaceutical industry. It also publishes research on new methods, new drugs and new approaches to treatment.

Multimedia Files:

Preview image

Contact:

Penny Smith
+44 (0) 1243 770448
sciencenewsroom@wiley.com

Business Wire NewsHQsm